Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Atlanta, GA

February 17, 20224 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 17, 2022, 9:01 PM EST for 4 counties in Georgia. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2022, 9:01 PM EST (02:01 UTC)
Expired
Feb 17, 2022, 9:30 PM EST
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bartow County, GA, Cherokee County, GA, Dawson County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 9:04 PM ESTTSTM WND DMG2 Se Pine Log, GATREE AND POWERLINES DOWN AT INTERSECTION OF EAST VALLEY ROAD AND MAHAN ROAD.
Feb 17, 9:25 PM ESTTSTM WND DMG3 W Sutallee, GATREES AND POWERLINES DOWN ALONG HWY 20 NEAR THE INTERSECTION WITH BROOKE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
682 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS52 KFFC 180201
SVRFFC
GAC015-057-085-227-180230-
/O.NEW.KFFC.SV.W.0009.220218T0201Z-220218T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
901 PM EST Thu Feb 17 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in north central Georgia...
  Southwestern Dawson County in north central Georgia...
  Pickens County in north central Georgia...
  Northern Bartow County in northwestern Georgia...

* Until 930 PM EST.

* At 900 PM EST, severe thunderstorms were located along a line
  extending from Blaine to near White to near Kingston, moving east
  at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Canton, Cartersville, Jasper, Ball Ground, Nelson, White, Waleska,
  Kingston, Cassville, Buffington, Juno, Talmadge, Tate, Funkhouser,
  Hinton, McKee, Lake Arrowhead, Marblehill, Salacoa Valley and Pine
  Log.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3434 8480 3441 8471 3441 8465 3447 8465
      3451 8460 3447 8412 3433 8425 3418 8452
      3419 8505
TIME...MOT...LOC 0200Z 262DEG 53KT 3449 8455 3431 8476 3419 8503 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
162 
WWUS52 KFFC 180218
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
918 PM EST Thu Feb 17 2022

GAC015-057-085-227-180230-
/O.CON.KFFC.SV.W.0009.000000T0000Z-220218T0230Z/
Cherokee GA-Dawson GA-Pickens GA-Bartow GA-
918 PM EST Thu Feb 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EST
FOR NORTHERN CHEROKEE...SOUTHWESTERN DAWSON...SOUTHEASTERN PICKENS
AND CENTRAL BARTOW COUNTIES...

At 918 PM EST, severe thunderstorms were located along a line
extending from Fausett Lake to near Ball Ground to near White, moving
east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Canton, Cartersville, Jasper, Ball Ground, Nelson, White, Waleska,
Kingston, Cassville, Buffington, Lake Arrowhead, Marblehill, Juno,
Salacoa Valley, Lake Tamarack, Hollis Lathem Reservoir, Sutallee,
Tate, Reavis Mountain and McKee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8478 3434 8468 3438 8459 3442 8452
      3450 8444 3447 8412 3433 8425 3418 8452
      3419 8505
TIME...MOT...LOC 0218Z 262DEG 53KT 3452 8425 3434 8446 3422 8473 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:56 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Feb 17, 2:56 PM EST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
256 PM EST Thu Feb 17 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Friday Night/...

Cold front currently stretching from the eastern Great Lakes back
through the lower Mississippi River Valley. A low pressure system
along the front is located near the Bootheel of Missouri. The low
pressure wave will rapidly move northeast this evening and
overnight, while the front will move east across the Gulf States.
The front should approach the far NW corner of the state just before
or around midnight and will continue southeastward overnight into
early Friday. Showers and thunderstorms along the front are
anticipated, with some storms having the potential to be strong or
even severe, especially across the NW portion of the outlook area.

Wind Advisory: Have further expanded the Wind Advisory. The pressure
gradient has tightened over SE US last few hours and sustained
winds/wind gusts have picked up across much of the CWA. Macon has
already experienced gusts near 35mph today, and expect the potential
for frequent gusts in that range for the remainder of the evening
into the overnight hours across much of the central and southern
CWA. This is supported by some of the newer synoptic and hi-res
guidance. With a 850mb jet streak moving across northern portions of
the sate, wind gusts at the highest elevations (above ~2000 ft) have
the potential to be stronger, with some gusts around 45mph.

Locally Heavy Rainfall: QPF amounts have been fairly consistent from
run to run from yesterday. The highest amounts are still anticipated
across far north Georgia, with one to two inches possible. Some
locally higher amounts are possible. Across the remainder of the
CWA, generally under an inch of QPF is anticipated.

Severe Weather: The models have been very consistent with the timing
of the line of shra/tsra moving through this evening and overnight.
The line should be strongest as it enters NW GA this evening, but
should start losing a bit of steam as it moves south and east of the
metro ATL area. The main mid level and surface forcing with this
system will get shunted to the north and east of GA. However, winds
aloft remain very strong, with and 850mb jet streak still between 65
and 75 kt as it moves across northern portions of the state. Even
showers will have the potential to be gusty...not just
thunderstorms. MLCAPE remains pretty weak, ranging from about 200-
300 j/kg as the line moves through, but if more instability is
realized than currently forecast, the potential for severe weather
could be higher. Especially due to very good low level wind shear
that will be present. The potential for a few severe thunderstorms
continues and a brief tornado or two cannot be ruled out.

NListemaa

.LONG TERM /Saturday through Thursday/...

Enjoy the upcoming weekend, as it may be some of the driest days we
see over the next week. Another shortwave rotating over the western
ridge will quickly dive into the eastern CONUS on Saturday. The best
CAA advection will stay to the north of the CWA, but some
reinforcement of the passing cold front will occur keeping winds
from the NW. This will keep our cooler, drier airmass in place for a
little bit longer. Min RHs will likely dip down into the 30s and
20s, possibly lower, which will need to be monitored for potential
fire products, especially in central GA which may not receive as
much rainfall from our current weather system.

The warming trend begins on Sunday. Sfc high pressure moves quickly
to the east and upper level flow goes briefly zonal. Sfc winds move
to the southeast and start bringing back the warm, moist air into
the CWA, though expect some wedging across the NE portion which may
limit temperatures there. By Monday, large, broad trough will be
positioned over the western CONUS, bracketed by a large, upstream
ridge over the eastern Pacific and smaller ridge over the GoM and
southeastern US. This pattern will be mostly locked in place over
the week, meaning broad ascent will be in place across the CWA for
several days on end. Several shortwaves will rotate about the base
of this trough and eject into the Plains where stalled sfc frontal
zone will be located. Ensuing cyclogenesis will act to slowly push
this front south closer and closer to the CWA, with very long term
ensembles hinting that it could approach by the end of the week.
With several days of southerly flow across the south, PWATs are once
again surging to near record values in forecast soundings of ~1.5"
or higher.

Ensembles show a lot of support for the pattern and setup, with
primary differences among members in the amplitude and exact phase
of the trough and upstream ridge over the Pacific, as shown by WPC
cluster analysis. This puts some uncertainty on the QPF, especially
across northern GA. This pattern lends itself to likely having a few
corridors of enhanced rainfall that occur just ahead or along where
the front itself sets up. Changes in the location of that front will
likely be driven by small amplitude and timing differences within
the shortwaves rotating about that trough. The ensembles capture
this effect, with some members/clusters showing much heavier
rainfall across northern GA than others. Current forecast QPF is in
the 3-5" range across several days in the north, but expect changes
to this as we hone in on how this system will evolve in the coming
days.

The other story with this will be the temperatures, as highs towards
the middle of next week will easily be into the 70s, and could get
as high as the mid 80s in portions of central GA for several days if
we get enough breaks in the cloud cover. These are a good 15 degrees
or more higher than average temperatures for February. With cloud
cover in place, nighttime temps won't have the opportunity to drop
much either, and these are running 20 degrees above average. While
it is slightly out of the long term forecast, some hints that a
front may push into the area to bring some relief by the end of the
week.

Lusk

&&

.AVIATION...
18Z Update...
Windy period on tap through the overnight hours. Frequent gusts to
30kt will be possible outside of any convective elements. Models
have been very consistent from run to run with the timing of a
line of thunderstorms from between 03-07Z. Some breaks in the
IFR/MVFR deck likely this afternoon, but clouds should begin to
fill in right around 00Z again. A switch to the SW side should
occur right ahead of the line of storms, ~2Z.

//ATL Confidence...18Z Update...
Med-high confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  58  31  60 /  80  10   0   0
Atlanta         43  50  32  56 /  80  10   0   0
Blairsville     34  45  26  51 / 100   5   0   0
Cartersville    37  49  27  55 /  90  10   0   0
Columbus        50  59  33  62 /  80  20   0   0
Gainesville     44  53  32  57 /  80  10   0   0
Macon           57  64  33  65 /  60  30   0   0
Rome            39  51  28  58 /  90   5   0   0
Peachtree City  44  53  30  58 /  80  10   0   0
Vidalia         65  69  38  64 /  50  60   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM EST Friday for the following zones:
Bartow...Carroll...Catoosa...Chattooga...Cherokee...Clayton...
Cobb...Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...
Fayette...Floyd...Gilmer...Gordon...Haralson...Harris...Heard...
Lumpkin...Meriwether...Murray...Muscogee...North Fulton...
Paulding...Pickens...Polk...South Fulton...Towns...Troup...
Union...Walker...White...Whitfield.

Wind Advisory until 3 AM EST Friday for the following zones:
Baldwin...Banks...Barrow...Bibb...Butts...Chattahoochee...
Clarke...Crawford...Crisp...Dooly...Forsyth...Greene...
Gwinnett...Hall...Hancock...Henry...Houston...Jackson...Jasper...
Jones...Lamar...Macon...Madison...Marion...Monroe...Morgan...
Newton...Oconee...Oglethorpe...Peach...Pike...Pulaski...Putnam...
Rockdale...Schley...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Upson...Walton...Warren...Webster...
Wilcox...Wilkes.

&&

SHORT TERM...NListemaa
LONG TERM....Lusk
AVIATION...NListemaa
Hazardous weather outlook, Feb 17, 2:51 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
251 PM EST Thu Feb 17 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
251 PM EST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Wind Advisory is in effect through 3AM tonight for much of north
and central Georgia. Gusts up to 35 mph are expected, with gusts
to around 45 mph possible at elevations above 2500 feet.

A line of showers and thunderstorms will move through north and
central Georgia this evening through early Friday morning. The
main threats are isolated damaging wind gusts and a brief tornado,
primarily across northwest Georgia. In addition, isolated flash
flooding may occur across far north Georgia where rainfall totals
reach an inch to 1.5 inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Monday through Wednesday will bring chances for rain and a slight
chance for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 17, 7:33 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
733 PM EST Thu Feb 17 2022

GAZ001>004-011-180115-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
733 PM EST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Catoosa, northwestern
Whitfield, Walker, Dade and northwestern Chattooga Counties through
815 PM EST...

At 733 PM EST, a line of strong thunderstorms was along a line
extending from near Bridgeport to near Lake Guntersville St Park, and
moving east at 55 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Lookout Mountain, Menlo, Center Post, Blue
Spring, Fairview, Cloudland, Chattanooga  Valley, Hooker, Cloudland
Canyon State Park, Cooper Heights, Rock Spring, Naomi and Rising
Fawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8497 3465 8519 3448 8539 3446 8550
      3498 8560
TIME...MOT...LOC 0033Z 252DEG 47KT 3491 8575 3442 8615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Feb 17, 8:20 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
820 PM EST Thu Feb 17 2022

GAZ011-012-019-020-180145-
Chattooga GA-Gordon GA-Bartow GA-Floyd GA-
820 PM EST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Floyd, Gordon,
central Chattooga and northwestern Bartow Counties through 845 PM
EST...

At 819 PM EST, a line of strong thunderstorms was along a line
extending from near Subligna to Waterhouse, and moving east at 50
mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Calhoun, Summerville, Adairsville, Trion, Cave Spring,
Kingston, Resaca, Plainville, Shannon, Lyerly, Ranger, Pinson,
Subligna, Redbud, Folsom, Lake Marvin, Coosa, Oakman and James H.
Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3459 8530 3459 8506 3462 8506 3461 8505
      3462 8493 3463 8491 3462 8491 3461 8486
      3462 8472 3461 8473 3459 8468 3439 8477
      3416 8494 3411 8543 3430 8547
TIME...MOT...LOC 0119Z 269DEG 44KT 3455 8522 3419 8548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 7:33 PM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker42 min
Feb 17, 8:20 PM ESTSpecial Weather StatementFFCChattooga, Floyd, Gordon25 min
Feb 17, 8:37 PM ESTSevere Thunderstorm WarningFFCBartow, Cherokee, Dawson, Floyd, Gilmer, Gordon and 1 more23 min
Feb 17, 9:05 PM ESTSpecial Weather StatementFFCPaulding, Polk25 min
Feb 17, 9:32 PM ESTSpecial Weather StatementFFCBartow, Cherokee, Dawson, Haralson, Paulding28 min
Feb 17, 9:56 PM ESTSpecial Weather StatementFFCCarroll, Haralson34 min
Feb 17, 10:02 PM ESTSpecial Weather StatementFFCForsyth, Hall28 min
Feb 17, 10:32 PM ESTSpecial Weather StatementFFCDouglas, Fulton28 min
Feb 17, 10:37 PM ESTSpecial Weather StatementFFCBanks, Cobb, Forsyth, Hall23 min
Feb 17, 10:47 PM ESTSevere Thunderstorm WarningFFCClayton, Cobb, DeKalb, Douglas, Fulton28 min
Feb 17, 11:02 PM ESTSpecial Weather StatementFFCClayton, Coweta, Heard, Troup28 min
Feb 17, 11:15 PM ESTSpecial Weather StatementFFCDeKalb30 min
Feb 17, 11:35 PM ESTSpecial Weather StatementFFCMeriwether, Troup25 min
Feb 17, 11:50 PM ESTSpecial Weather StatementFFCNewton, Rockdale, Walton25 min
Feb 18, 12:02 AM ESTSpecial Weather StatementFFCHarris, Meriwether, Pike, Spalding28 min
Feb 18, 12:19 AM ESTSpecial Weather StatementFFCNewton26 min
Feb 18, 12:35 AM ESTSpecial Weather StatementFFCOconee, Oglethorpe25 min
Feb 18, 12:39 AM ESTSpecial Weather StatementFFCChattahoochee, Muscogee, Talbot, Upson36 min
Feb 18, 12:46 AM ESTSpecial Weather StatementFFCButts, Jasper, Lamar, Morgan29 min
Feb 18, 1:12 AM ESTSpecial Weather StatementFFCJones, Monroe33 min
Feb 18, 1:15 AM ESTSpecial Weather StatementFFCGreene30 min
Feb 18, 1:45 AM ESTSpecial Weather StatementFFCWilkes30 min
Feb 18, 1:50 AM ESTSpecial Weather StatementFFCMacon, Taylor25 min
Feb 18, 2:52 AM ESTSpecial Weather StatementFFCBleckley, Dooly, Pulaski, Twiggs23 min
Feb 18, 3:08 AM ESTRiver Flood WarningFFCForsyth6 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.